Pennsylvania, 2001

Heavy Snow in Pennsylvania, March 21 to 22, 2001

March 21 to 22, 2001 · NWS BGM · 1 event in 1 county or zone

A late winter storm along the middle Atlantic coast on the 21st moved north to the New Jersey coast early on the 22nd, before moving northeast out to sea. Precipitation moved in the morning of the 21st.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A late winter storm along the middle Atlantic coast on the 21st moved north to the New Jersey coast early on the 22nd, before moving northeast out to sea. Precipitation moved in the morning of the 21st. The precipitation was mainly snow, but valleys had a mix of rain and snow. Most of the snow fell overnight from the 21st into the 22nd. The greatest amounts of snow were at the highest elevations. The snow was heavy and wet with water equivalents around 1 inch. Snowfall amounts in these areas were 5 to 9 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Mar 21, 3:00 AM EST, 6 hours earlier.

Area forecast discussion, Mar 21, 3:00 AM EST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
300 AM EST WED MAR 21 2001

MUCH UNCERTAINTY REMAINS AT THIS POINT AS TO PRECIP TYPE. LARGE
SHIELD OF PRECIP SLOWLY HEADING N AND WILL CONT TO DO SO AS LOW-LVL
CYCLONE WORKS UP THE COAST AND BEGINS TO DEEPEN IN RESPONSE TO A
SHARPEN TEMP GRADIENT 24 TO 36 HRS FM NOW. AT MID-LVL/S THE LOW DOES
NOT DEEPEN APPRECIABLY UNTIL AFT 36 HRS. IN ADDTN...COLD AIR IS
RETREATING FARTHER N EACH RUN AS DWPTS CONTS TO SLOWLY CLIMB. THIS
SAID...THE MODELS STILL INDICATE A RIBBON OF SUB-ZERO 850 MB TEMPS
DVLPG IN RESPONSE TO STRG UVV/S LATER TONIGHT AS CYCLONE MOVES N AND
INTERACTS WITH A SHARPER LL TEMP GRADIENT. I CAN/T RULE OUT A
HEAVIER BAND OF PRECIP FORMING TONIGHT IN THE DEFORMATION ZONE TO
THE N AND W OF THE 850 AND 700 MB LOW. ETA INDICATES A MASSIVE BAND
OF FGEN FRCG NR 700 MB WITH ASSOCIATED NEG EPV FM ABT AVP-BGM AT
0900Z THU WHICH LINGERS IN NE PA AND SC NY THRU 12Z. THEREFORE
POTENTIAL IS IN PLACE FOR A BAND OF VERY HVY PRECIP FOR A TIME LATE
TONIGHT AND THU AM IN THE WATCH. AT THE SAME TIME...THE ETA
INDICATES THAT THE LL/S COOL DRAMATICALLY TO -2C TO -4C AT 850 MB IN
THIS AREA INDICATIVE OF STRG UVV/S FM THE ABV FRCG AND INSTABILITY.
IF THIS BANDING AND ASSCTD HVY PRECIP OCCURS...IT LIKELY WUD BE ALL
SNOW AND RAPIDLY ACCUMULATE...ESP HIGHER TERRAIN WHERE CHANGEOVER
OCCURS FIRST. GIVEN THIS POTENTIAL...WILL KEEP WINTER STORM WATCH UP
NE PA AND PARTS OF SC NY AS PER PRVS PACKAGE. THINK HIGHER TERRAIN
HAS HIGHEST POTENTIAL...WITH THE VALLEYS SEEING MUCH LESS POTENTIAL
FOR HVY SNOW. THIS IS THE TYPE OF EVENT WHERE UP TO 7-10 INCHES
FALLS ON THE HIGHER TERRAIN WITH 1-3 INCHES IN THE VALLEYS. WILL
EMPHASIZE IN WSW THAT THE THREAT IS HIGHEST OVR THE HIGHER TERRAIN.

NOT CONVINCED THAT THE MODELS ARE HANDLING OR PLACING THIS BAND OF
FGEN FRCG ACCURATELY AT THIS POINT WHICH WILL MAKE A BIG DIFFERENCE
AS TO HOW MUCH SNOW FALLS. THEREFORE...A WATCH IS STILL PRUDENT AT
THIS POINT. APPEARS HEAVIEST SNOW SETS UP LATER TONIGHT WHICH GIVES
THE PUBLIC PLENTY OF TIME TO PREPARE TODAY.

AS FOR FLOOD POTENTIAL...WORRIED THAT IF SNOW DOES NOT MATERIALIZE
OVR THE POCONOES AND SRN CATSKILLS...THAT HVY RAIN WILL WHICH CUD
CAUSE SOME PROBLEMS. WILL CONT AN ESF FOR THIS AREA.

FOR AREAS WEST OF THE WINTER STORM WATCH AREA...WILL ISSUE AN SPS TO
COVER THE POTENTIAL FOR SOME SNOW OVR THE HIGHER TERRAIN AND MENTION
THAT THE HEAVIEST SNOW IS EXPECTED TO THE EAST OF THESE REGIONS.
THERE IS A POSSIBILITY THAT A MORE WWRD TRACK OCCURS AS PER TRENDS
IN THE MODELS. THEREFORE SPS WILL COVER THIS POSSIBILITY AS WELL.

EXCELLENT CGOORD W/ NCEP HPC/CTP/PHI/ALY/BUF

.BGM...WINTER STORM WATCH TMRW NGT INTO THU WRN CATS...ERN PARTS
SUSQ REGION AND ALL OF NE PA XCPT BRADFORD COUNTY.

NICOSIA

In the hours before

Special weather statement, Mar 21, 4:45 AM EST, 4 hours 15 minutes before
NYZ009-015>018-022>025-036-037-221100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
445 AM EST WED MAR 21 2001

...ACCUMULATING SNOW POSSIBLE TONIGHT INTO THURSDAY ESPECIALLY
OVER THE HIGHER TERRAIN OF THE REGION...

LOW PRESSURE CENTERED OVER SOUTHEASTERN NORTH CAROLINA EARLY THIS
MORNING WILL INTENSIFY...AND BECOME A MAJOR LATE SEASON WINTER STORM
AS IT TRACKS TO NEAR THE DELMARVA PENINSULA LATE TONIGHT...AND OFF
THE EASTERN TIP OF LONG ISLAND BY THURSDAY EVENING.

THE STORM WILL PUMP MOISTURE INTO THE REGION TODAY THROUGH THURSDAY.
THIS WILL LEAD TO RAIN AND SNOW OVERSPREADING THE REGION TODAY...THE
RAIN AND SNOW WILL CHANGE TO ALL SNOW BY THURSDAY. THE CHANGEOVER
WILL OCCUR FIRST OVER THE HIGHER TERRAIN...LATER TODAY AND THIS
EVENING...AND LAST IN THE LOWEST ELEVATIONS BY THURSDAY MORNING. A
DUSTING TO AN INCH IS POSSIBLE BY DAYBREAK THURSDAY IN THE LOWER
ELEVATIONS...WITH UP TO 3 OR 4 INCHES POSSIBLE OVER THE HIGHEST
ELEVATIONS. ADDITIONAL SNOWFALL THURSDAY COULD BRING STORM TOTALS TO
5 OR 6 INCHES BY THURSDAY EVENING OVER THE HIGHER TERRAIN...WHILE
ONLY AN INCH OR TWO TOTAL SNOWFALL IS POSSIBLE IN THE LOWER
ELEVATIONS.

AT THIS POINT...IT LOOKS LIKE THE HEAVIEST SNOW WILL OCCUR EAST AND
SOUTH OF THE FINGER LAKES...CENTRAL SOUTHERN TIER AND WESTERN MOHAWK
VALLEY...WHERE WINTER STORM WATCHES ARE IN EFFECT TONIGHT AND
THURSDAY.

IF YOU ARE PLANNING TRAVEL THROUGH CENTRAL NEW YORK OR NORTHEAST
PENNSYLVANIA TONIGHT THROUGH THURSDAY...LISTEN FOR LATER FORECASTS
AND POTENTIAL WINTER WEATHER ADVISORIES OR WINTER STORM WARNINGS.
ONE OF THE BEST WAYS TO OBTAIN THIS INFORMATION IS THROUGH NOAA
WEATHER RADIO...YOUR DIRECT LINK TO NATIONAL WEATHER SERVICE
FORECASTS AND WARNINGS. YOUR LOCAL MEDIA OUTLETS ALSO ARE A RELIABLE
SOURCE OF WEATHER INFORMATION. FOR MORE WEATHER INFORMATION CHECK
OUT OUR WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/BGM.

NICOSIA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Bradford

When
March 21, 9:00 AM EST to March 22, 8:00 PM EST
Where
Bradford forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.789, -76.515 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2001Every state in 2001This day in weather historyWarnings in Pennsylvania, March 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5237764.